Alert archive / Minnesota / Severe Thunderstorm Warnings in 2022

Severe Thunderstorm Warning 37, NWS Sioux Falls, SD

April 23, 2022Cottonwood County, Jackson County, Minnesota

NWS Sioux Falls, SD issued this severe thunderstorm warning at Apr 23, 2022, 7:11 AM CDT for Cottonwood County, Jackson County, Minnesota. It was in force for 23 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Apr 23, 2022, 7:11 AM CDT (12:11 UTC)
Expired
Apr 23, 2022, 7:34 AM CDT
In force
23 min
Issued by
NWS Sioux Falls, SD
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Cottonwood County, MN, Jackson County, MN

The radar

The Sioux Falls radar (KFSD), 144 km from the middle of the area, began a volume at 12:12 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 23, 7:15 AM CDTTSTM WND DMG1 Se Jackson, MNREPORTED LARGE BRANCHES ABOUT WRIST SIZED DOWN, AND ONE TREE ABOUT 8IN IN DIAMETER SNAPPED MID TRUNK.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 4 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Minneapolis, MN (KMPX), launched 12:00Z, 0.2 hours before the alert went out and 164 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 12:00Z on 2022-04-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 12:00Z on 2022-04-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 463 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3 J/kg
Mixed-layer CIN
-785 J/kg
Mixed-layer LCL
979 m above ground
0-6 km bulk shear
49 kt
0-1 km storm-relative helicity
463 m²/s²
0-3 km storm-relative helicity
548 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

020 
WUUS53 KFSD 231211
SVRFSD
MNC033-063-231245-
/O.NEW.KFSD.SV.W.0037.220423T1211Z-220423T1245Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Sioux Falls SD
711 AM CDT Sat Apr 23 2022

The National Weather Service in Sioux Falls has issued a

* Severe Thunderstorm Warning for...
  Eastern Jackson County in southwestern Minnesota...
  Southeastern Cottonwood County in southwestern Minnesota...

* Until 745 AM CDT.

* At 711 AM CDT, a severe thunderstorm was located over Jackson In
  Jackson County, moving north at 60 mph.

  HAZARD...60 mph wind gusts.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to roofs, siding, and trees.

* This severe thunderstorm will be near...
  Kilen Woods State Park around 715 AM CDT.
  Bergen around 720 AM CDT.
  Bingham Lake around 730 AM CDT.
  Mountain Lake around 735 AM CDT.
  Comfrey around 745 AM CDT.

Other locations impacted by this severe thunderstorm include Alpha.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4351 9491 4356 9516 4411 9501 4411 9486
      4361 9485
TIME...MOT...LOC 1211Z 198DEG 54KT 4362 9500 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

SG
2 follow-up statements
979 
WWUS53 KFSD 231228
SVSFSD

Severe Weather Statement
National Weather Service Sioux Falls SD
728 AM CDT Sat Apr 23 2022

MNC033-063-231245-
/O.CON.KFSD.SV.W.0037.000000T0000Z-220423T1245Z/
Jackson MN-Cottonwood MN-
728 AM CDT Sat Apr 23 2022

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 745 AM CDT
FOR NORTHEASTERN JACKSON AND SOUTHEASTERN COTTONWOOD COUNTIES...

At 728 AM CDT, a severe thunderstorm was located near Mountain Lake,
or 12 miles east of Windom, moving north at 65 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

This severe storm will be near...
  Comfrey around 740 AM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4411 9501 4411 9486 4376 9485 4385 9508
TIME...MOT...LOC 1228Z 198DEG 55KT 4388 9486 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

SG
801 
WWUS53 KFSD 231234
SVSFSD

Severe Weather Statement
National Weather Service Sioux Falls SD
734 AM CDT Sat Apr 23 2022

MNC033-063-231244-
/O.CAN.KFSD.SV.W.0037.000000T0000Z-220423T1245Z/
Jackson MN-Cottonwood MN-
734 AM CDT Sat Apr 23 2022

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN JACKSON AND
SOUTHEASTERN COTTONWOOD COUNTIES IS CANCELLED...
        
The storm which prompted the warning has moved out of the area.
Therefore, the warning has been cancelled.  However gusty winds are
still possible with this thunderstorm.

LAT...LON 4411 9501 4411 9486 4376 9485 4385 9508
TIME...MOT...LOC 1233Z 198DEG 54KT 4398 9482 

$$

SG

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 23, 6:53 AM CDT, 18 minutes earlier.

Area forecast discussion, Apr 23, 6:53 AM CDT, 18 minutes before
AREA FORECAST DISCUSSION
National Weather Service Sioux Falls SD
653 AM CDT Sat Apr 23 2022

.SHORT TERM...(Today through Sunday Afternoon)
Issued at 429 AM CDT Sat Apr 23 2022

Convection and strong synoptic winds again the primary challenges
for today, along with associated fire weather concerns which will be
addressed in more detail in that section of the discussion.

Much of this overnight so far has been fairly quiet across our
forecast area, as evening activity in our far west exited by 04Z,
and just some isolated weak activity impacting our extreme western
areas since. However, watching relatively weak line of storms that
is tracking ENE through south central SD at this time. Several CAMs
also hinted at a scattered line of development in eastern Nebraska
or western Iowa toward daybreak, which could build northward into
our far eastern counties prior to 14Z this morning. HRRR has been
maintaining this idea in subsequent runs, but the 06Z NAMNest run
has backed off, and given overall warming cloud tops across this
area over the past couple of hours, this may be the favored
solution, but will continue to monitor.

Evolution of additional convection through today is still far from
clearcut. Confidence is very high that we Will see increasing deep
layer shear through the day, largely speed shear as unidirectional
southerly flow increases through the mid-levels in advance of the
approaching trough, with several models indicating 0-6km shear
values hitting 60-70kt or higher. This will coincide with a narrow
ribbon of instability, perhaps as much as 1-2kJ/kg MLCAPE, though
mid-level lapse rates are on the weaker side and instability south
of Hwy 14 may be quickly reduced as dry line pushes east and cuts
off the near surface moisture. Cannot argue with SPC Marginal/Slight
outlooks for today, as if storms are able to develop and maintain
intensity without being sheared apart by the 80-100kt mid-level
flow, discrete cells could become supercellular. Primary threats
would be hail to half dollar size and damaging winds to 60-70 mph,
along with a non-zero tornado threat as well. Uncertainty is still
rather high on exactly where storms will form, as ongoing morning
storms may further impact location of boundaries by midday into the
afternoon, but window between noon and 6-7 pm looks like prime time
of concern before dry line pushes east of the forecast area.

Aside from the convective concerns, strong synoptic flow will result
in solid wind advisory level winds across the forecast area today,
beginning southerly, then shifting a bit more west of south with the
passage of the dryline, and finally more westerly as the cold front
pushes into our western counties through the day. Gradient slackens
a bit overnight into Sunday, but still seeing a good consensus for
gusts to 45 mph persisting across our western areas through tonight
and Sunday, so have extended the Wind Advisory along/west of the
James River Valley through 7pm Sunday evening.

As far as temperatures today, already starting off quite mild with
early morning readings in the mid 60s to lower 70s. Morning storms
and associated cloud cover may slow temperature climb through the
morning, but clearing behind the dry line should allow readings to
rebound into the 70s to near 80 ahead of the cold front. Meanwhile,
locations behind the cold front will likely see highs earlier in the
day, with temperatures falling into the 50s west of Hwy 81 through
the afternoon. The colder air will continue to push east tonight,
with lows tonight in the mid 30s-lower 40s, and Sunday's highs back
below normal in the mid 40s-lower 50s.

.LONG TERM...(Sunday Evening through Friday)
Issued at 429 AM CDT Sat Apr 23 2022

Chilly but dry conditions prevail through the first part of next
week, with a return to near normal temperatures by midweek as mid
to upper ridging builds into the northern Plains. The ridge breaks
down late next week as another trough drops into the northern
Plains. Should see at least scattered precipitation chances and
cooler temperatures return, though to what degree is unclear as
models show little agreement in the pattern evolution.

&&

.AVIATION...(For the 12Z TAFS through 12Z Sunday morning)
Issued at 654 AM CDT Sat Apr 23 2022

Very strong south to southwest winds expected across the forecast
area today, with gusts as high as 40-45kt at times. Flow turns
more westerly with passage of a cold front moving west to east
this afternoon. Winds remain quite strong behind the cold front,
with gusts still in the 30-40kt range.

Scattered convection across northwest Iowa/southwest Minnesota to
start this TAF period will push east of Hwy 71 corridor by 14Z.
Elsewhere, looking at mainly VFR conditions with potential for
isolated to scattered redevelopment during the late morning and
afternoon ahead of a cold front/dry line, mainly in areas north
and east of KFSD. This development is low confidence, and thus
have not included any mention of late day convection in any of the
TAF sites.

&&

.FIRE WEATHER...
Issued at 429 AM CDT Sat Apr 23 2022

Critical fire weather conditions are expected today from southeast
South Dakota and northeast Nebraska (generally near/east of Hwy
81), into portions of southwest Minnesota and northwest Iowa.
Although the day will start off with dew points in the 50s/near
60, a dry line will push east across the area through the day.
Ahead of will see south winds gusting as high as 45-50 mph early
this morning. After the dry line passes, winds will shift a bit
more to the south-southwest, with gust potential increasing to
50-55 mph. The dry line will also bring sharply drier air into the
region, with dew points falling into the upper 30s to lower 40s,
as temperatures climb into the 70s. This will result in relative
humidity levels as low as 20-35 percent, lowest in the lower
Missouri River Valley toward Sioux City.

There is still some uncertainty how long the lowest humidity
levels will persist, as it will depend on timing of a trailing
cold front which will serve to increase relative humidity levels.
However, given the very strong winds and dry fuels, have erred on
the side of caution and expanded the coverage area of a Red Flag
Warning to include all areas where minimum humidity levels fall
below 35% for at least a couple of hours this afternoon. This
includes areas as far west/north as Tyndall to Arlington SD, and
as far east as Marshall to Worthington Minnesota, and south to
Cherokee and Ida Grove Iowa.

&&

.FSD WATCHES/WARNINGS/ADVISORIES...
SD...Red Flag Warning from 1 PM this afternoon to 8 PM CDT this
     evening for SDZ040-055-056-061-062-065>071.

     Wind Advisory until 7 PM CDT this evening for SDZ039-040-054>056-
     061-062-066-067-070-071.

     Wind Advisory until 7 PM CDT Sunday for SDZ038-050-052-053-
     057>060-063>065-068-069.

MN...Red Flag Warning from 1 PM this afternoon to 8 PM CDT this
     evening for MNZ071-072-080-089-097-098.

     Wind Advisory until 7 PM CDT this evening for MNZ071-072-080-081-
     089-090-097-098.

IA...Red Flag Warning from 1 PM this afternoon to 8 PM CDT this
     evening for IAZ001-002-012-013-020-021-031-032.

     Wind Advisory until 7 PM CDT this evening for IAZ001>003-012>014-
     020>022-031-032.

NE...Red Flag Warning from 1 PM this afternoon to 8 PM CDT this
     evening for NEZ013-014.

     Wind Advisory until 7 PM CDT this evening for NEZ013-014.

&&

SHORT TERM...JH
LONG TERM...JH
AVIATION...JH
FIRE WEATHER...JH
Hazardous weather outlook, Apr 23, 5:43 AM CDT, 1 hour 28 minutes before
Hazardous Weather Outlook
National Weather Service Sioux Falls SD
543 AM CDT Sat Apr 23 2022

SDZ038-050-052-053-057>060-063>065-068-069-241045-
Beadle-Gregory-Jerauld-Sanborn-Brule-Aurora-Davison-Hanson-
Charles Mix-Douglas-Hutchinson-Bon Homme-Yankton-
543 AM CDT Sat Apr 23 2022

This Hazardous Weather Outlook is for portions of central South
Dakota, east central South Dakota, south central South Dakota,
and southeast South Dakota.

.DAY ONE...Today and Tonight

Strong southwest to west winds are expected today and tonight,
with gusts as high as 45 to 55 mph at times. The strong winds and
falling humidity levels will result in elevated fire danger today.

If thunderstorms are able to redevelop late morning into this
afternoon, a few strong to severe storms are possible, mainly
toward the Highway 14 corridor. Large hail and damaging winds
would be the primary threats, though a tornado is possible.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Strong westerly winds gusting as high as 45 to 50 mph will
continue through the day Sunday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

IAZ001>003-012>014-020>022-031-032-MNZ071-072-080-081-089-090-097-
098-NEZ013-014-SDZ039-040-054>056-061-062-066-067-070-071-241045-
Lyon-Osceola-Dickinson-Sioux-O'Brien-Clay-Plymouth-Cherokee-
Buena Vista-Woodbury-Ida-Lincoln-Murray-Cottonwood-Nobles-Jackson-
Pipestone-Rock-Dixon-Dakota-Kingsbury-Brookings-Miner-Lake-Moody-
McCook-Minnehaha-Turner-Union-
543 AM CDT Sat Apr 23 2022

This Hazardous Weather Outlook is for portions of northwest Iowa,
west central Iowa, southwest Minnesota, northeast Nebraska, east
central South Dakota, and southeast South Dakota.

.DAY ONE...Today and Tonight

Strong south to southwest winds are expected today, with gusts as
high as 50 to 55 mph at times. The strong winds and falling
humidity levels will result in very high to extreme fire danger
today.

A few strong to severe storms are possible early this morning,
mainly in northwest Iowa and southwest Minnesota. Hail to half
dollar size and wind gusts of 60 to 70 mph are the primary threats
from these fast-moving storms. If thunderstorms are able to
redevelop this afternoon, a few strong to severe storms are again
possible. Large hail and damaging winds would again be the
primary threats, though a tornado is possible.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Gusty westerly winds will persist through the day Sunday,
resulting areas of elevated fire danger.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed between noon and 7 pm.

In the hours before

Local storm report, Apr 23, 6:09 AM CDT, 1 hour 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
609 AM CDT SAT APR 23 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0533 AM     HAIL             4 WNW ROWENA            43.54N 96.62W
04/23/2022  M0.88 INCH       MINNEHAHA          SD   NWS EMPLOYEE

&&
Local storm report, Apr 23, 6:57 AM CDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
657 AM CDT SAT APR 23 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0653 AM     HAIL             4 WNW TERRIL            43.33N 95.05W
04/23/2022  E1.00 INCH       DICKINSON          IA   PUBLIC

&&
Local storm report, Apr 23, 7:08 AM CDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
708 AM CDT SAT APR 23 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0534 AM     HAIL             2 W VALLEY SPRINGS      43.59N 96.51W
04/23/2022  M1.00 INCH       MINNEHAHA          SD   PUBLIC

            REPORTS VIA SOCIAL MEDIA.

&&

DUX
Local storm report, Apr 23, 7:10 AM CDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
710 AM CDT SAT APR 23 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0550 AM     HAIL             JASPER                  43.85N 96.40W
04/23/2022  M1.25 INCH       PIPESTONE          MN   PUBLIC

            REPORT VIA SOCIAL MEDIA.

&&

DUX

The office that day

Everything else NWS Sioux Falls, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 23, 3:27 AM CDTRed Flag WarningFSDLincoln, Lyon, Murray, Nobles, Pipestone, Rock17 hr
Apr 23, 5:04 AM CDTSevere Thunderstorm WarningFSDRock26 min
Apr 23, 5:29 AM CDTSevere Thunderstorm WarningFSDMurray, Pipestone, Rock46 min
Apr 23, 5:59 AM CDTSevere Thunderstorm WarningFSDJackson, Nobles31 min
Apr 23, 6:48 AM CDTSevere Thunderstorm WarningFSDJackson27 min
Apr 23, 10:31 AM CDTHigh Wind WarningFSDLincoln, Lyon, Murray, Nobles, Pipestone, Rock8 hr

Nearby

Severe Thunderstorm Warnings in Minnesota, 2022Every severe thunderstorm warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.